Montana, 2021

Hail in Montana, July 21, 2021

July 21, 2021 · NWS MSO · 3 events in 3 counties and zones

The environment had all the ingredients for strong to severe storms including above normal moisture and forecast shear in excess of 40 miles per hour, conducive to wind and hail threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

The environment had all the ingredients for strong to severe storms including above normal moisture and forecast shear in excess of 40 miles per hour, conducive to wind and hail threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 21, 12:46 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 12:46 PM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021

.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.

Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.

Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.

&&

.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.

While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
     Park...Salish and Kootenai Reservation.

ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
     Canyon.

&&

In the hours before

Special weather statement, Jul 21, 2:51 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
351 PM MDT Wed Jul 21 2021

MTZ007-212215-
Butte/Blackfoot Region MT-
351 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Drummond, New Chicago and Jens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4655 11308 4665 11319 4683 11295 4668 11275
TIME...MOT...LOC 2151Z 231DEG 18KT 4665 11305
Special weather statement, Jul 21, 3:15 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
415 PM MDT Wed Jul 21 2021

MTZ007-212230-
Butte/Blackfoot Region MT-
415 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
430 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Butte, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butte, Janney and Newcomb.

LAT...LON 4576 11250 4573 11255 4586 11269 4604 11247
      4596 11243 4593 11244 4589 11240 4586 11243
      4585 11243 4581 11236
TIME...MOT...LOC 2214Z 232DEG 33KT 4591 11243
Special weather statement, Jul 21, 3:18 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
418 PM MDT Wed Jul 21 2021

IDZ010-212245-
Eastern Lemhi County ID-
418 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEMHI COUNTY UNTIL
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Lemhi, or 19 miles northeast of Challis, moving
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lemhi, May and Tendoy.

LAT...LON 4457 11393 4461 11396 4464 11401 4465 11401
      4467 11404 4469 11404 4499 11365 4479 11340
      4455 11388
TIME...MOT...LOC 2217Z 227DEG 47KT 4466 11390
Special weather statement, Jul 21, 3:40 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MDT Wed Jul 21 2021

MTZ006-007-212315-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
440 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 515
PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Philipsburg, or 22 miles southwest of Drummond, moving northeast at
25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Philipsburg, Princeton and Maxville.

LAT...LON 4627 11344 4637 11358 4657 11336 4639 11313
TIME...MOT...LOC 2240Z 225DEG 23KT 4639 11338
Special weather statement, Jul 21, 3:53 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
453 PM MDT Wed Jul 21 2021

MTZ006-043-212330-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
453 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND
NORTHWESTERN GRANITE COUNTIES UNTIL 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Bonner-West Riverside, or 19 miles southeast of
Missoula, moving northeast at 20 mph.

Locations impacted include...
Clinton.

LAT...LON 4660 11374 4667 11384 4685 11376 4672 11349
TIME...MOT...LOC 2253Z 213DEG 16KT 4666 11375
Special weather statement, Jul 21, 4:06 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
506 PM MDT Wed Jul 21 2021

MTZ006-043-212330-
Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT-
506 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY
UNTIL 530 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bonner-West Riverside, or 13 miles east of
Missoula, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Twin Creeks and Clinton.

LAT...LON 4673 11379 4677 11387 4693 11374 4688 11360
TIME...MOT...LOC 2306Z 210DEG 18KT 4682 11376

The radar

The Missoula radar (KMSX), 34 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Missoula

When
July 21, 4:13 PM MST to 5:30 PM MST
Where
Missoula County, 0.84 mi NW of Potomac to Clearwater Junction
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -113.590

A severe thunderstorm developed close to Clinton, MT, and began a slow movement to the northeast over the next hour and 30 minutes. During that time two different spotters reported 1 hail.

Hail, Powell

When
July 21, 5:07 PM MST to 5:30 PM MST
Where
Powell County, 15.35 mi NW of Ovando
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -113.340

A long-lived severe storm continued to produce 1 hail east of Seeley Lake. Additionally, it was reported the storm was producing heavy rain and winds up to 40 mph.

Hail, Granite

When
July 21, 5:45 PM MST to 7:00 PM MST
Where
Granite County, 3.58 mi NNW of Garnet to 19.03 mi NNE of Garnet
Measured
2 in hail
Reported by
Park/Forest Service
Coordinates
46.820, -113.320

This particular thunderstorm developed off the outflow boundary from a previous severe storm affecting Missoula and Powell Counties. The FBAN on the Anderson Hill Fire reported large hail and heavy rain had fallen on the fire. In fact, he said sufficient hail had fallen to cover the ground white. The storm continued to Monture Ranger Station where a ranger reported 2 hail and damage to vehicle windscreens (unknown number of vehicles).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967113, 967119, 967129.